3 Ways Pharmacists Can Prevent Acetaminophen Overuse

Acetaminophen overuse is a pervasive problem with potentially deadly outcomes.

Acetaminophen overuse is a pervasive problem with potentially deadly outcomes.

As a pain and fever reducer, acetaminophen is one of the most common active ingredients contained in prescription and OTC medications. Nevertheless, less than half of patients read the ingredients of OTC pain relievers, and many don’t recognize the dangers of exceeding the recommended maximum acetaminophen intake.

Acetaminophen overuse doesn’t only stem from patients, however, as studies results show that 1 in 25 inpatients have been given a supratherapeutic dose. Of note, the Institute for Safe Medication Practices included acetaminophen on its list of error-prone medications.

As medication experts, pharmacists can play a vital role in ensuring that patients and health care professionals alike are aware of the risks related to acetaminophen overconsumption. Here a just few ways pharmacists can help:

1. Take the time to calculate the patient’s total acetaminophen intake.

Asking patients about all of their prescription and OTC medications to determine the total total amount of acetaminophen that’s being taken can save lives.

Pharmacists can also counsel patients about their children’s potentially harmful acetaminophen habits. An alarming 50% of teens aren’t properly educated on OTC medications, potentially leading to dangerous misuse of these drugs. National surveys of parents and sixth-graders revealed that about half of the teenagers are self-medicating with OTC drugs, even though they lack information on proper use.

National Council on Patient Information and Education executive vice president Ray Bullman previously told Pharmacy Times that these knowledge gaps could have harmful consequences.

“All medicines, including OTCs, pose some potential risks, [and] this is especially true when mixed with drugs or alcohol,” Bullman said. “Oftentimes, tweens and teens’ misuse is triggered by lack of information, as well as feelings of invincibility.”

2. Collaborate with other members of the patient’s care team.

Pharmacists can notify physicians when their patient’s prescriptions may lead to a potentially toxic dose, and then suggest alternatives.

Pharmacists should evaluate single and combination products for total daily acetaminophen dose before they’re given to patients. If the total dose could exceed 4 g a day, consider a change to a product containing less or no acetaminophen.

Additionally, pharmacists can discuss the FDA’s guidance on the use of OTC acetaminophen. These recommendations are intended to encourage safer use by minimizing the potential for acetaminophen overdose due to medication errors or accidental ingestion, the FDA wrote.

These errors have been associated with serious adverse effects, including severe liver damage and death. Particularly, there have been reports of overdose attributed to confusion between concentrated acetaminophen drops (80 mg/0.8 mL) and acetaminophen oral liquid (160 mg/5 mL).

Pharmacists can also educate the entire pharmacy staff about issues that surround acetaminophen use and the potential for toxicity.

3. Recognize that acetaminophen overuse can have negative effects beyond the liver.

Beyond hepatocellular damage, pharmacists should counsel patients on the potential for acetaminophen to limit their ability to empathize with the pain of others.

Meghan Kamrada, PharmD, recently wrote in Pharmacy Times about the need for health care providers to consider the emotional effects of acetaminophen overuse.

“Empathy, or the ability to understand and share the feelings of others, is an important characteristic of health care providers,” she wrote. “Empathy is the cornerstone on which patient-centered care is built.”